I started having syncopal episodes at 14 years old. At 16 I was diagnosed with Neurocardiogenic Syncope. I was 125 lbs. They put me on Flornief till I could figure out a way to manage my bp and symptoms without medication. By 17 I was 145lbs and off the medication with very little episodes that were usually triggered by stress. Between 18 and 19 I gained another 55 lbs due to being on Depo Provera for 8 months. At 22 I got pregnant with our first son. I've been actively breast feeding for 13 months now. I've also been actively trying to loose weight. I'm 24 and have currently lost 31lbs putting me at 174lbs. I would like to get down another 45lbs or so however, the more I loose weight the worse my presyncopal episodes get, where the result (like today) was me laying down for an hour and keeping my eyes closed and hoping that it would stop so I didn't pass out. I'm a stay at home mom... this worries me to the fullest expecially during the day when I'm home alone with a toddler. I have cut back on my salt intake and have started eating a more plant based diet (fruits veggies, less meat and grains). I'm trying to incorporate Himalyan salt and Sea Salt in as many things as possible without over doing it... I drink a hot tea 3 times a day with honey and water thats it, and I make sure to try to drink a LOAD of water. I eat all the time... I'm breast feeding I'm ALWAYS hungry... But the more weight I loose the worse these symptoms get... I'm terrified I will never be able to get control of my body again... I HATE being this weight.
I'm wondering if anyone else has experienced this? I have not been to a cardiologist since leaving highschool (so since 17)... I plan on making an appointment next week. Outside of talking to a cardiologist what else can I do to become a healthier, happier, active and good weight me while keeping my syncope at bay?
Hi, Tiffyle, I know what you mean about fludrocortisone (to use the generic name) and weight gain - I gained 25 pounds in 6 months when I went back on it last Sept. I was also having chest pain with any activity so I couldn't be active at all which sped up the weight gain. Definitely see the cardiologist. I recommend 1) you ask if there is another medication which will work as well but without the weight-gain side effect and 2) ask if you can take salt tablets (over the counter) instead of just eating salty foods. I just learned about the tablets this spring.
Then see your family doctor and ask: 1) can you attend a free nutrition program if one is available or be referred to a nutritionist if your insurance will cover it? (Whole grain foods are great for filling us up without too many calories along with fruit and tons of veggies.) 2) can you start an exercise program (perhaps walking part way down the block and back, or up and down a flight of steps) with your toddler and still stay close to home in case the syncope starts? I usually have 1-2 min. warning before I need to lie down but not all are so lucky. Tiffyle, I'll be keeping you in my thoughts. Let us know what is going on with you and the docs' plan to help you, ok? Good luck!!!
I am also a stay at home mom with nuerocardiogenic syncope who has been actively breast feeding for 13 months. I was diagnosed about 10 years ago and at first my cardiologist just had me drink Gatorade, which works better than other sports drinks because it has a 2-1 glucose fructose mix whereas others are typically just fructose, and things with extra salt. Then after a while it wasn't enough and I was put on metoprolol which has helped me more than anything else over the years. Through pregnancy and breast feeding things have been up and down. I am hungry all the time too so between that and stress and exercising much being a problem I've given up on actively trying to lose weight until I am done breast feeding and my Bp and fluid levels can be more regular.
However another thing that helps me besides drinking a ton of plain water is adding potassium drops to it and taking magnesium pills to help my blood retain the fluid. Also I started using an app called sworkit to stretch and exercise because it has the option to do a 5, 10, 15 etc minute workout, which has worked good for me so I can stop before getting too lightheaded or stop when I do. I also eat a mostly plant based diet and another random thing my doctor told me that helps is pickles. Also I drink chocolate hemp milk because it has a lot of vitamins that help me keep away and get rid of head aches and being lightheaded. I hope that helps. Good luck.
I have NS also. My symptoms get worse with weight loss too. I have to take it slow, eat lots of salt, wear leggings or support hose ( which I hate ) , and drink water... I try my best but it still gets bad enough that it feels like I am drunk or something... I cannot function or hardly speak. Lack of sleep makes it pretty bad too. If you have figured out a way to lose weight and stop symptoms, let me know!!! Best of luck!
I've been diagnosed with Neuro cardio genic syncope and living with it 4yrs now. I found an article on the internet about this condition and it helps me alot to understand about it. I've been on meds for this condition and nothing helped. I can't take anything for all the meds made it worse than what it is now. I drink alot of Gatorade for it has alot of salt n it and keep chocolates too. Believe me it does help so I don't passout. I'm wanting to lose weight too. I was on depression meds and they make u gain .Hate it too. I'm going to ask my Cardiologist about what I can take to lose weight for I have low b/p. I hope this helps.
Subscribe to receive email notifications whenever new articles are published.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment. Data sources include IBM Watson Micromedex (updated Nov 1st, 2018), Cerner Multum™ (updated Nov 1st, 2018), Wolters Kluwer™ (updated Oct 31st, 2018) and others. To view content sources and attributions, please refer to our editorial policy.